This site is intended for health professionals only

At the heart of general practice since 1960

Liver dysfunction concern for atorvastatin

Atorvastatin appears to cause cases of severe liver dysfunction more often than other statins, a new study concludes.

The researchers stressed hep-atotoxicity was a rare event, but advised GPs to be particularly vigilant in looking for signs of liver dysfunction in patients taking the drug.

Their study of patients admitted to a gastroenterology unit in Scotland identified seven cases of significant liver dysfunction associated with atorvastatin between 2002 and 2005, but none with other statins.

The researchers, who reported the results at the British

Society of Gastroenterology annual conference in Birmingham, said problems were twice as likely to occur in women and mainly affected patients over the age of 60.

Study leader Dr Peter Mills, consultant in general medicine at Gartnavel Hospital in Glasgow, said: 'Any persistent rise in the LFTs should prompt a review. Guidance should emphasise the need for increased vigilance in interpretation of LFTs.'

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say